Was your child off of her ADHD medications during the summer break? If so, you may want to restart it at least a week or two before school starts to get back the routine of taking her medicine each day. This is especially important if your child is taking Strattera, which can take a two or three weeks to even begin working.
Otherwise, the start of school is not a real good time to make any big changes in your child's treatment regimen. Your child will already be faced with new teachers and classes and perhaps a new school and new friends. It may help to give your child a few weeks to adjust to the new year before making any changes to her medication, especially if you are considering stopping her medicine altogether.
Of course, if the medication isn't working very well at all or if your child is having side effects, then a change in medication might be a good idea.
It is also important to not wait too long into the beginning of the school year before you try to correct any problems. If your child is failing or having a lot of behavior problems, then waiting until the end of the semester or winter break may be too long. Talk to your child's teachers and her doctor early if she is struggling at school, either socially or with her work, so that you can intervene and help to work things out.
Keep in mind that there are many new medications and medication dosages than there were just a few years ago, so doctors have many more options for treating kids with ADHD than they used to.
Even for kids with ADHD that are doing well in school, afterschool and homework time can be a struggle. If your child is on a short acting stimulant in the morning and at lunch time, then it may be wearing off by the time she is out of school. Another dosage of medication afterschool may help her concentrate and pay attention while she does her homework. Or consider one of the newer once a day stimulant medications, such as Concerta, Focalin XR, Adderall XR, or Vyvanse, which often work for 10-12 hours and continue to work afterschool.
In addition to your child's ADHD medication, other issues to think about as your child goes back to school can include:
- Is your child getting enough sleep? Many children with ADHD do not sleep well, which can contribute to hyperactivity, irritability, and a decreased attention span, which many parents may think to blame as a side effect of their ADHD medication or simply on their ADHD.
- Does your child need extra help, even as his ADHD medication is helping most of his ADHD symptoms? If so, then you might ask your pediatrician to fill out an Other Health Impaired (OHI) form from the Individuals with Disabilities in Education Act (IDEA) to get extra special education services in school or request that the school evaluate him under section 504 of the Rehabilitation Act of 1973.
- Does your child have any problems making and keeping friends?